Tornadoes · United States · Kansas · 2015

EF0 tornado, Selden, Kansas, June 4, 2015

This EF0 tornado ran 0.6 miles across Sheridan County on June 4, 2015, touching down at 9:53 PM CDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 4, 2015
Touchdown
9:53 PM CDT (02:53 UTC)
Lifted
9:57 PM CDT (02:57 UTC)
On the ground
4 minutes
Path length
0.6 miles (1.0 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Sheridan County
Touchdown point
39.520, -100.660
Lift-off point
39.517, -100.658
Record number
1506042053-01

What the Weather Service recorded

During the evening severe storms across Northwest Kansas produced hail up to three inches in diameter in far southern Gove County and a tornado near Rexford.

A brief tornado was reported west of Selden near Highway 83.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the tornado touched down at Jun 4, 7:25 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 4, 7:25 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
625 PM MDT THU JUN 4 2015

.UPDATE...
ISSUED AT 625 PM MDT THU JUN 4 2015

FORECAST HAS BEEN UPDATED FOR THE ISSUANCE OF TORNADO WATCH 256
UNTIL 1 AM MDT. IN ADDITION...CONCERN IS GROWING FOR AREAS OF FOG
TONIGHT WITH DENSE FOG POSSIBLE ONCE AGAIN.

A FAVORABLE ENVIRONMENT FOR TORNADOES HAS DEVELOPED. STORMS HAVE
BEEN ISOLATED IN NATURE SO FAR BUT A FEW ADDITION STORMS COULD
FIRE ALONG THE FRONT AND VARIOUS OUTFLOW BOUNDARIES PRESENT. ALL
MODES OF SEVERE WEATHER ARE POSSIBLE WITH THESE STORMS.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 152 PM MDT THU JUN 4 2015

MAIN FORECAST CONCERNS FOR THIS PERIOD WILL BE SEVERE THUNDERSTORM
POTENTIAL TONIGHT...DEVELOPMENT OF FOG OVERNIGHT...AND SEVERE
POTENTIAL AGAIN TOMORROW.

RAP 500 MB ANALYSIS SHOWED A RIDGE ACROSS THE CENTRAL AND SOUTHERN
PLAINS THAT WAS BEGINNING TO BREAK DOWN AS A HIGH AMPLITUDE UPPER
LEVEL TROUGH BEGAN TO PUSH ACROSS THE WESTERN THIRD OF THE CONUS.
WV/IR/VIS IMAGERY SHOWED CONVECTION BEGINNING TO MATURE IN CENTRAL
NEBRASKA BEHIND A LARGER MCS SYSTEM THAT WAS POSITIONED OVER EASTERN
KANSAS. SURFACE METARS ACROSS THE HIGH PLAINS SHOWED A BOUNDARY
POSITIONED FROM TRIBUNE TO HILL CITY AND NORTHWARD INTO
NEBRASKA...WHICH IS WHERE CONVECTION WAS FIRING THIS
AFTERNOON.

HIRES ARW AND NMM MODELS INDICATE CONVECTION FIRING ALONG THE
SURFACE BOUNDARY IN THE EASTERN PORTION OF THE FORECAST AREA
SOMETIME LATE THIS AFTERNOON INTO THE EVENING...AND PUSH EASTWARD
OUT OF THE FORECAST AREA. THIS AREA HAS THE GREATEST LOW TO MID
LEVEL JET SUPPORT WITH CONVERGENCE OF SLOWER MOVING AIR ALOFT...SO
CONVECTION SHOULD NOT HAVE A PROBLEM GETTING GOING.  NAM HAS RAIN
BUILDING INTO THE FORECAST AREA AND LASTING THROUGHOUT TONIGHT INTO
THE OVERNIGHT HOURS...BUT THE ARW SEEMED TO CAPTURE THE CONVECTION
FROM THE PREVIOUS DAY SOMEWHAT CORRECTLY...SO SIDED WITH THIS MODEL
FOR THE SHORT TERM FORECAST PERIOD.  EXPECTING THE CONVECTION TO
PUSH NORTHWARD OUT OF THE FORECAST AREA AFTER MIDNIGHT TONIGHT.
HOWEVER DEPENDING ON HOW MUCH THE CONVERGENCE ZONE MOVES...STORMS
THAT DEVELOP COULD BE SLOW MOVING AND PRODUCE A LOT OF HEAVY
RAINFALL IN COMBINATION WITH LARGE HAIL AND DAMAGING WINDS.  PW
VALUES BETWEEN 1 AND 1.4 INCHES ACROSS THE AREA ARE WITHIN THE 99TH
PERCENTILE FOR JUNE ACROSS THE FORECAST AREA...AND IN COMBINATION
WITH STORM MOTIONS IN THE NORTHEAST OF 10-15 KTS...FLASH FLOODING
IN SLOW MOVING THUNDERSTORMS IS POSSIBLE.

DEPENDING ON THE MODEL SOLUTION...SOME FORECASTS INDICATE A SIMILAR
SET UP TO YESTERDAY WITH CONVECTION FIRING IN EASTERN COLORADO AND
MOVING ACROSS THE FORECAST AREA...YET THE HIRES WRF MEMBERS DID NOT
HAVE THIS OCCURRING.  RATHER...CONVECTION IN COLORADO MOVES TO THE
NORTH AND STAYS OUT OF THE MAJORITY OF THE FORECAST AREA.  LEFT
CHANCES FOR PRECIPITATION IN THE FORECAST...MAINLY FOR LOCATIONS
NORTH OF INTERSTATE 70 WHERE THE LINGERING CONVERGENCE ZONE WILL BE
LOCATED. FOG WILL DEVELOP ONCE AGAIN OVERNIGHT...MAINLY FOR EASTERN
COLORADO WITH THE STRONG EASTERLY SURFACE WIND COMPONENT AND HIGH
DEW POINT VALUES IN THE UPPER 50S TO LOWER 60S.

A SURFACE BOUNDARY WILL REMAIN IN PLACE ACROSS THE TRI STATE AREA ON
A LINE FROM GOVE KANSAS TO AKRON COLORADO FRIDAY AFTERNOON...WHICH
WILL BRING MORE CHANCES FOR SHOWERS AND THUNDERSTORMS WITH SOME
POSSIBLY BECOMING SEVERE.  GOOD UPPER LEVEL INDICES WITH LOW TO MID
LEVEL JET SUPPORT AND A SERIES OF SHORTWAVE TROUGHS WILL MAKE SEVERE
THUNDERSTORMS POSSIBLE YET AGAIN.  THE MAIN CONVERGENCE ZONE TO GET
STORMS INITIATING WILL BE IN EASTERN COLORADO AND WILL MOVE TO THE
EAST FOR THE COLORADO FORECAST ZONES. WITH HIGH PW VALUES...FLASH
FLOODING IS POSSIBLE AGAIN WITH STRONGER STORMS.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 235 PM MDT THU JUN 4 2015

FRIDAY NIGHT...FAIRLY GOOD AGREEMENT THAT TWO PLUMES OF HIGH
PRECIPITABLE WATER (ONE ORIGINATING FROM HURRICANE BLANCA OFF THE
CALIFORNIA COAST AND ANOTHER MOVING INTO WEST TEXAS FROM CENTRAL
MEXICO) CONVERGE ON THE AREA VERY EARLY IN THE EVENING THEN LIFT
NORTH THROUGH MIDNIGHT WITH DRIER AIR MOVING IN BEHIND IT. HAVE
INCLUDED MENTION OF HEAVY RAINFALL WITH HIGHER POPS...GENERALLY
ALONG AND NORTH OF THE INTERSTATE THROUGH THE EVENING HOURS. LOW
TEMPERATURES IN THE MID 50S TO NEAR 60 IN FAR EASTERN COLORADO WITH
LOW TO MID 60S EAST OF THE CO/KS BORDER.

SATURDAY-SATURDAY NIGHT...SHOULD SEE A QUIET PERIOD SATURDAY MORNING
BEFORE ANOTHER WEATHER DISTURBANCE AND INCREASE IN MID LEVEL
MOISTURE REACHES THE NORTHERN/NORTHWESTERN 2/3 OF THE AREA FROM THE
SOUTH-SOUTHWEST AROUND THE PERIPHERY OF UPPER HIGH IN TEXAS AND
LOW PRESSURE OVER SOUTHERN NEVADA. THIS WILL BRING AN INCREASING
CHANCE OF THUNDERSTORMS TO THE AREA. THIS FIRST WAVE LOOKS TO LIFT
NORTHEAST OUT OF THE AREA EARLY IN THE EVENING BUT ANOTHER MOVES
IN BY MIDNIGHT CONTINUING THE THREAT FOR PRECIPITATION. SHOULD SEE
A DECREASE IN PRECIPITATION CHANCES AFTER MIDNIGHT AS NORTHWEST
WINDS AND DRIER AIR SLOWLY MOVES IN FROM THE NORTHWEST. HIGH
TEMPERATURES IN THE 80S EXCEPT 90S FROM OBERLIN TO COLBY AND GOVE
EAST. LOW TEMPERATURES IN THE MID TO UPPER 50S IN FAR EASTERN
COLORADO TO THE LOW TO MID 60S IN WESTERN KANSAS/FAR SOUTHWEST
NEBRASKA.

SUNDAY-SUNDAY NIGHT...UPPER HIGH PRESSURE CENTER SLIDES SOUTH INTO
SOUTHERN TEXAS AS AN UPPER TROUGH SLIGHTLY INFLUENCES THE AREA WITH
ANOTHER UPPER LOW OVER PARTS OF NEVADA/UTAH. FORECAST AREA CAUGHT IN
BETWEEN WEATHER DISTURBANCES JUST TO THE SOUTHEAST AND NORTHWEST OF
THE AREA. SURPRISINGLY GOOD AGREEMENT BETWEEN NAM/GFS ON THESE
SUBTLE FEATURES AND WILL GO WITH SLIGHT CHANCE POPS FOR ABOVE
MENTIONED LOCATIONS AROUND 18Z WITH INCREASING CHANCES DURING THE
AFTERNOON AS BETTER ENERGY/MOISTURE MOVE IN FROM THE SOUTHWEST.
HIGH TEMPERATURES IN THE MID 70S TO AROUND 80 IN FAR EASTERN
COLORADO...LOW TO MID 80S ELSEWHERE. LOW TEMPERATURES IN THE LOW
TO MID 50S WEST...MID 50S TO LOW 60S EAST.

MONDAY...CANT RULE OUT A FEW AFTERNOON AND EVENING THUNDERSTORMS. AM
HESITANT IN THE GRIDS I WAS GIVEN POP-WISE AS THERE IS QUITE A BIT
OF DRY AIR IN THE MID LEVELS OVER THE AREA...ESPECIALLY MONDAY
NIGHT. AFTERNOON TEMPERATURES IN THE MID 70S TO LOW 80S (WEST TO
EAST) WITH LOW TEMPERATURES IN THE LOW 50S TO LOW 60S (WEST TO
EAST).

TUESDAY...CURRENTLY HAVE SLIGHT CHANCE POPS GOING ACROSS THE
SOUTHEAST 1/3 OF THE AREA DURING THE PERIOD BUT GIVEN AMOUNT OF DRY
AIR THIS MAY BE OVERDONE AND WE COULD BE PRECIP FREE. HIGH
TEMPERATURES IN THE LOW TO MID 80S WITH LOW TEMPERATURES IN THE MID
50S TO LOW 60S.

WEDNESDAY...DRY WEATHER CURRENTLY EXPECTED DURING THE DAY WITH
ECMWF/GFS BRINGING INCREASING MOISTURE AND SLIGHTLY BETTER CHANCES
OF PRECIP TO THE AREA DURING THE NIGHT. HIGH TEMPERATURES IN THE LOW
TO MID 80S WITH LOWS IN THE MID 50S TO LOW 60S.

THURSDAY...LOOKS LIKE ACTIVE WEATHER RETURNS TO THE AREA AS MOISTURE
CONTINUES TO RISE AHEAD OF AN APPROACHING SERIES OF WEATHER
DISTURBANCES FROM THE WEST. HIGH TEMPERATURES IN THE LOW TO MID 80S
WITH LOW TEMPERATURES IN THE MID 50S TO LOW 60S.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 556 PM MDT THU JUN 4 2015

COMPLICATED TAF FORECAST THIS RUN DUE TO ISOLATED THUNDERSTORM
DEVELOPMENT. LEFT OUT A PREVAILING TSRA MENTION DUE TO SLOW STORM
MOVEMENTS AND ISOLATED NATURE. ON THE CONTRARY...DO FEEL QUITE
CONFIDENT IN LIFR CEILINGS FROM STRATUS AND LOW VISIBILITY FROM
FOG ALONG THE COLORADO BORDER. CONDITIONS SHOULD RAPIDLY
DETERIORATE AROUND/JUST AFTER MIDNIGHT WITH THE WORST CONDITIONS
AROUND SUNRISE. CONDITIONS SHOULD BE SLOW TO IMPROVE TOMORROW
MORNING. ADDITIONAL SHOWERS/STORM DEVELOPMENT POSSIBLE TOMORROW
AFTERNOON BUT PRIMARY INITIATION SHOULD OCCUR FIRST OVER COLORADO.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...RRH
SHORT TERM...MK
LONG TERM...99
AVIATION...RRH
Hazardous weather outlook, Jun 4, 7:20 PM CDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
620 PM MDT THU JUN 4 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-060030-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
620 PM MDT THU JUN 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS EVENING
ACROSS THE TRI-STATE REGION. SOME STORMS WILL BE SEVERE WITH LARGE
HAIL...DAMAGING WINDS...TORNADOES AND FLASH FLOODING AS THE MAIN
THREATS.

AREAS OF FOG WILL DEVELOP LATE TONIGHT...GENERALLY ALONG AND EAST
OF THE COLORADO BORDER. VISIBILITIES LESS THAN ONE HALF MILE ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
THE TRI-STATE AREA ON FRIDAY AND SATURDAY...PRIMARILY ALONG AND
NORTH OF INTERSTATE 70. ALL MODES OF SEVERE WEATHER ARE POSSIBLE
INCLUDING LOCALLY HEAVY RAINFALL WHICH MAY PRODUCE FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 4, 8:33 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
833 PM CDT THU JUN 4 2015

NEZ080-050215-
HITCHCOCK NE-
833 PM CDT THU JUN 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HITCHCOCK COUNTY UNTIL
915 PM CDT...

AT 833 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF STRATTON...OR 10 MILES SOUTHWEST OF TRENTON...
MOVING EAST AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR NORTHWESTERN
KANSAS AND SOUTHWESTERN NEBRASKA.

LAT...LON 4000 10080 4001 10123 4015 10126 4023 10090
TIME...MOT...LOC 0133Z 256DEG 9KT 4005 10113

BULLER
Special weather statement, Jun 4, 8:48 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
848 PM CDT THU JUN 4 2015

KSZ016-050230-
GRAHAM KS-
848 PM CDT THU JUN 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRAHAM COUNTY UNTIL
930 PM CDT...

AT 848 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTH OF NICODEMUS...OR 15 MILES NORTHEAST OF HILL CITY...
MOVING NORTHEAST AT 90 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN GRAHAM
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR NORTHWESTERN
KANSAS.

LAT...LON 3939 9968 3954 9980 3957 9975 3957 9960
      3942 9960
TIME...MOT...LOC 0148Z 240DEG 79KT 3952 9965

BULLER
Local storm report, Jun 4, 8:56 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
756 PM MDT THU JUN 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             4 NNW PENDENNIS         38.70N 100.36W
06/04/2015  E3.00 INCH       GOVE               KS   TRAINED SPOTTER

            CRATERS IN THE GROUND FROM HAIL...MEASURED POST STORM BY
            STORM CHASER. TIME IS ESTIMATED FROM RADAR.

&&

RHUSTED
Local storm report, Jun 4, 9:32 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
832 PM MDT THU JUN 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             GRAINFIELD              39.11N 100.47W
06/04/2015  E1.25 INCH       GOVE               KS   FIRE DEPT/RESCUE

&&

RHUSTED
Local storm report, Jun 4, 9:44 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
844 PM MDT THU JUN 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             6 ESE GOVE              38.93N 100.38W
06/04/2015  E2.00 INCH       GOVE               KS   TRAINED SPOTTER

            LOTS OF NICKEL TO QUARTER SIZE HAIL WITH SOME PIECES UP
            TO 2 INCHES IN DIAMETER.

&&

RHUSTED
Local storm report, Jun 4, 9:48 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
848 PM MDT THU JUN 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     HAIL             SELDEN                  39.54N 100.57W
06/04/2015  E1.75 INCH       SHERIDAN           KS   TRAINED SPOTTER

&&

HILL

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

N. Platte/Lee Bi, NE (KLBF), 00:00Z

2.9 hours before the tornado, 179 km from the path. June 5, 2015.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2015-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1814 joules per kilogram, CIN -86, lifted condensation level 754 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2015-06-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 23 square meters per square second, 0 to 6 km bulk shear 41 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1814 J/kg
Mixed-layer CIN
-86 J/kg
Surface CAPE
2993 J/kg
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
41 kt
0-1 km bulk shear
7 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

The surface observations

Colby (CBK), 35 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Goodland radar (KGLD), 91 km away, was scanning. The volume nearest the touchdown began at 02:52 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2015 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of June 4, 2015

19 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 42:00 AM EDTEF0Tyrrell, NC0.1100$5,000
June 44:38 PM MDTEF0Elbert, CO0.125
June 45:12 PM MDTEF0Elbert, CO0.5100
June 45:20 PM MDTEF0Elbert, CO0.350
June 45:30 PM MDTEF1Elbert, CO2.0400$2,000
June 45:38 PM MDTEF0Elbert, CO0.050
June 45:53 PM MDTEF1Elbert, CO0.2100
June 46:00 PM MDTEF0El Paso, CO5.0200$2,000
June 46:05 PM MDTEF0Elbert, CO0.6100
June 46:15 PM MDTEF0Elbert, CO1.0100
June 46:17 PM MDTEF1Elbert, CO2.0300
June 46:21 PM MDTEF0Elbert, CO3.0300
June 46:26 PM MDTEF0Elbert, CO1.6200
June 46:30 PM MDTEF3Boulder, CO6.7440
June 46:32 PM MDTEF0Elbert, CO0.3100
June 46:34 PM MDTEF0Elbert, CO0.8200
June 46:36 PM MDTEF0Elbert, CO1.3100
June 46:41 PM MDTEF0Elbert, CO1.1100
June 47:10 PM MDTEF0Elbert, CO1.1200

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.